South Carolina, 2016

Damaging Wind in South Carolina, May 31, 2016

May 31, 2016 · NWS CAE · 1 event in 1 county or zone

Isolated severe storm produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe storm produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 31, 6:56 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 31, 6:56 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
756 PM EDT TUE MAY 31 2016

.SYNOPSIS...
The remnant circulation center of Bonnie will
remain near the North Carolina coast through Thursday. A slow
moving cold front will approach the forecast area over the
weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Remains of Bonnie currently near Cape Fear and continues to move
slowly northeastward with clouds and showers remaining over
portions of the eastern Midlands to the coast. Latest radar
composite showing showers with a few thunderstorms over portions
of the Pee Dee and Lowcountry, with other storms over portions of
the Midlands. Latest run of the SPC HRRR indicating that the
convection will diminish early this evening with loss of daytime
heating. High low-level moisture and nocturnal cooling will
likely lead to areas of stratus and fog late tonight. Lows
tonight will be in the upper 60s to near 70.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
The models display a weak trough in or just south of the forecast
area through Thursday. This trough extends southwestward from the
remnant tropical system Bonnie which is forecast to remain near
the North Carolina coast through Thursday. High low-level moisture
associated with this system will continue. Nocturnal cooling
combined with this moisture will likely lead to the development of
areas of stratus and fog during the early morning hours. Heating
and mixing should help dissipate the stratus and fog later in the
morning. The models indicate weak upper ridging but with h5
temperatures -8 to -9 C and strong heating expect moderate
instability will occur during the days. The NAM indicates
surface- based LI's -6 to -7. Expect mainly diurnal thunderstorms
with coverage limited by shallow moisture. Forecasted chance pops
as supported by the guidance consensus. The temperature guidance
was consistent.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The GFS and ECMWF display a front slowly moving toward the
forecast area over the weekend. The models depict the deepest
moisture Sunday night ahead of the front with the front moving
through the area Monday. It may be dry behind the front for
Tuesday. Followed the guidance consensus for the pops and
temperatures during the medium-range period. Forecasted chance
pops with temperatures a little above normal.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Current radar indicates scattered to isolated convection across
the forecast area. Isolated pulse thunderstorms will be slow
moving due to the weak wind field. Development will die down
after sunset.

Continued high level moisture is expected to result in some fog
or stratus late tonight/early Wednesday morning. Favored the NAM
guidance which has restrictions similar to last night. Included
MVFR CIGS and visibilities at CAE/CUB/OGB however CIGS may go down
to IFR early Wednesday morning. Fog may be a concern at fog-prone
AGS with less cloud cover expected over the CSRA tonight.

Wednesday, expect light winds throughout the day, generally out of
the north but variable at times. Without much change in the
moisture profile, scattered to isolated afternoon showers and
thunderstorms may develop.

EXTENDED AVIATION OUTLOOK...Chance of diurnal convection through
Friday. A cold front will approach the area over the weekend
bringing associated restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 31, 3:13 AM EST, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
413 AM EDT TUE MAY 31 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
413 AM EDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 6:22 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT TUE MAY 31 2016

SCZ027-028-030-036-037-010015-
LEXINGTON-RICHLAND-CALHOUN-ORANGEBURG-AIKEN-
722 PM EDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGEBURG...
NORTHWESTERN CALHOUN...SOUTHERN RICHLAND...SOUTHEASTERN LEXINGTON AND
EAST CENTRAL AIKEN COUNTIES...

AT 722 PM EDT...A STRONG THUNDERSTORM WAS NEAR GASTON...OR 14 MILES
SOUTH OF CAYCE...WAS DRIFTING SLOWLY SOUTH.

WIND GUSTS OF 35 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GASTON...SWANSEA...NORTH...PELION AND WOODFORD.

LAT...LON 3383 8109 3380 8084 3372 8076 3359 8116
      3375 8133
TIME...MOT...LOC 2322Z 012DEG 7KT 3375 8102

AWP
Special weather statement, May 31, 7:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
819 PM EDT TUE MAY 31 2016

SCZ036-041-010115-
ORANGEBURG-BAMBERG-
819 PM EDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGEBURG AND
SOUTHEASTERN BAMBERG COUNTIES...

AT 819 PM EDT...A STRONG THUNDERSTORM WAS OVER ORANGEBURG...MOVING
SOUTH AT 20 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ORANGEBURG...BAMBERG...BROOKDALE...BRANCHVILLE...BOWMAN...NEESES...
ROWESVILLE...CORDOVA...LIVINGSTON...COPE...WILKINSON HEIGHTS AND EDISTO.

LAT...LON 3355 8113 3358 8080 3325 8065 3311 8092
TIME...MOT...LOC 0019Z 343DEG 16KT 3348 8088

AWP
Special weather statement, May 31, 7:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT TUE MAY 31 2016

SCZ035-036-041-010200-
BARNWELL-ORANGEBURG-BAMBERG-
854 PM EDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGEBURG...
EASTERN BARNWELL AND NORTHWESTERN BAMBERG COUNTIES...

AT 854 PM EDT...A STRONG THUNDERSTORM WAS OVER BLACKVILLE...OR 10
MILES NORTH OF BARNWELL...MOVING SOUTH AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BARNWELL...WILLISTON...BLACKVILLE...HILDA...SNELLING...OLAR...KLINE...ELKO
AND GOVAN.

LAT...LON 3312 8119 3312 8124 3314 8147 3315 8150
      3345 8141 3346 8119 3311 8117
TIME...MOT...LOC 0054Z 006DEG 10KT 3339 8131

AWP

The radar

The Charleston,SC radar (KCLX), 66 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barnwell

When
May 31, 8:30 PM EST
Where
Barnwell County, 3.56 mi SSW of Hilda
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.220, -81.266

County sheriff reported trees down at Govan Highway and Friendship Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631973.